By Whitney Vickers
FAIRBORN — Drug overdoses take the lives of an average of five people each day in Ohio, according to the Ohio Department of Health.
Project DAWN or Deaths Avoided With Naxolone, provides training and materials related to recognizing and handling that type of situation. And it hit closer to home Wednesday as TCN provided Project DAWN training at the Fairborn Library.
“We’ve had so many deaths lately,” said Sandy Keen, a drug and alcohol therapist at the Xenia TCN location. “The past year has been horrendous and it seems to be getting worse and worse — it’s baffling. There’s a lot of really powerful opiates out in the community now, some of which are far stronger than the addicts know they are; so many of the deaths we’re seeing are accidental overdoses.”
Attendees had the opportunity to take a Project DAWN kit home following the presentation, which included Naloxone or Narcan, a medication able to reverse the effects of an opioid overdose. It comes packaged in a needle-less syringe and is sprayed into the nasal passages after help is called and rescue breathing is performed.
Upon administration, the overdosing individual will begin to experience uncomfortable, but not life-threatening, withdrawal symptoms. It will not reverse the effects of an overdose caused by non-opioid drugs, such as benzodiazepines, cocaine, methamphetamines or alcohol.
“Naloxone is the antagonist that saves lives,” Keen said. “[It] temporarily reverses the effects of opiates on the brain and respiratory system in order to prevent death. The effects lasts about 45 minutes. It works by temporarily blocking the opiate receptors (in the brain).”
Mixing opioids with other classes of drugs, such as alcohol, bezodiazepines or anti-depressants; having a lowered tolerance from not using opioids for a period of time and having health conditions such as HIV/AIDS or those related to the respiratory system, kidneys, heart and/or liver, will increase the likelihood of an opioid overdose.
An opioid overdose is recognizable by shallow, slow breathing; vomiting; pale and clammy skin; blue or grayish lips; a slow or erratic pulse; gurgling or snoring sounds and no response from the individual experiencing these symptoms, according to the Project DAWN presentation.
If this is observed, an individual should perform a sternum rub, or rub the knuckles against the ribs in the center of the chest for a few seconds to test for a reaction. If none is given, the next step is calling 9-1-1 for help.
“They don’t have ‘addict’ tattooed on their forehead. They look, sometimes, like average people,” Keen said.
“Once that person has crossed that line, they don’t go back,” she added. “Once they’ve used heroin, they don’t say ‘I’m going back to my pain medication’ — they proliferate onto heroin and stick to heroin. It’s a disease where the addict falls in love with the drug they use, while it is destroying them.”
In the meantime, provide rescue breathing for the overdosing individual, which is done by ensuring there is nothing in the mouth, pinching the nostrils closed, tilting the head back and lifting the chin up, and giving two breaths into the mouth. The chest of the overdosing individual should rise. If not, tilt the head further back and ensure the nostrils are pinched.
After rescue breathing is performed, administer the Naloxone by removing the necessary caps, placing the nasal cap in the proper place on the needle-less syringe, inserting it into the base of the nostrils and spraying half the capsule into each side of the nose. It can take up to eight minutes to take effect, or may require a second dosage if there is no reaction after a period of time.
Afterword, place the overdosed individual into the recovery position, or onto their side supported by their leg and arm with their hand under their face and stay with them until help arrives. Their airway should be clear.
“I’ve been in this field a long time and heroin addiction has proliferated to such an extent because the price of heroin has gone down, and the price of pain pills has gone up,” said Keen, who holds more than 30 years of experience in the field under her belt. “What’s happening is a lot of people are starting with opiate pain medications, becoming addicted to them and they’re trying to live, work, sometimes holding down a job and yet they’re addicted to opiates.”
For more information about Project DAWN, call 937-376-8700.